Hartford police are investigating after a 1-year old Hartford boy accidently took anti-psychotic medicine.
Police were called to an apartment complex in on Annawan Street when the boy’s mother couldn't wake him up on Thursday afternoon.
The Hartford Courant reports that the boy was with a babysitter earlier. When the boy’s father questioned the babysitter, she told him the boy had been playing with an open pill container earlier in the day, according to the newspaper.
Medics responded to the apartment complex and brought the boy to Connecticut Children's Medical Center.
The hospital discharged the child on Friday afternoon and police are investigating.
Officials said the child is one of the 1,800 cases a year of unintentional poisoning seen at the emergency room at Connecticut Children's Medical Center.
About 100 children age 14 and under in America die every year from unintentional poisonings and doctors urge parents to take steps to prevent that.
Dr. Steven Rogers,, of Connecticut Children's Medical Center. said only parents and caregivers can prevent this and treatment depends on what a child took.
“We rely heavily on our poison control center to help us manage individual cases. It depends on what they took, how much they took, and in what period of time they took that,” Rogers said. “You can have a very deadly drug if you take a small amount, or you can have a very deadly drug if you take a large amount. It just depends on different medications”.
Of the children who go to hospitals after swallowing something, three out of four are under age 5 and most have swallowed oral medications parents should have secured.
“They need to make sure they go through the home on a regular basis and make sure all medicines, not just prescriptions -- over the counter medications, cleaning products, cosmetics == all that stuff that we take for granted needs to be put away,” Rogers said.